Texas, 2017

Flash Flooding and Damaging Wind in Texas, May 28 to 29, 2017

May 28 to 29, 2017 · NWS BRO · 6 events in 5 counties and zones

An intense line of bowing convection developed ahead of a cold front moved southeast across the ranchlands and Rio Grande Valley, bring heavy rainfall, and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An intense line of bowing convection developed ahead of a cold front moved southeast across the ranchlands and Rio Grande Valley, bring heavy rainfall, and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 28, 9:22 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 28, 9:22 AM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1022 AM CDT Sun May 28 2017

.DISCUSSION...A few minor cloud cover and temperature adjustments
this morning...mainly to cover trends. Also populated latest dew
points which overall start off a few degree higher and show a
slower downward trend this afternoon with a brisk southerly flow.
Multilevel cloudiness across the west this morning are expected
to thin through the day as weak subsidence develops in advance of
the cold front moving through Central Texas. This should keep
temperatures on track but dewpoints might have a tough time
lowering into the upper 60s. Over the east temperatures have
risen a few degrees quicker this morning despite the morning
cumulus field. The cu are expected to break up by late morning
as slightly drier air in the mid layers mixes into the boundary
layer. Partly cloudy skies this afternoon should suffice.
With the slightly higher temperatures in the east (Lower Valley)
and slower decrease of dewpoints heat indices reach 110-112 for 1
to 3 hours along and south of Interstate 2 and across portions of
the Lower RGV. Will continue to monitor trends and may have to
issue a Heat advisory if dew points do not decrease faster then
expected. If a heat advisory is issued it will include the entire
RGV from Starr to Willacy/Cameron.

&&

.PREV DISCUSSION... /issued 617 AM CDT Sun May 28 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A mix of MVFR and VFR ceilings covers local terminals
this morning. Expect periods of MVFR ceilings through mid-morning
as patches of lower clouds move through. Ceilings will improve to
VFR by late morning. Southeasterly winds will pick up by mid-
morning and become gusty, but shouldn't be quite as strong today
as they were yesterday, due to a slightly weaker pressure
gradient. Generally rain free conditions expected through the
afternoon and evening hours, but rain chances return overnight as
a cold front pushes south across Texas. Added mention of VCTS to
end of package at all TAF sites.

PREV DISCUSSION... /issued 429 AM CDT Sun May 28 2017/

SHORT TERM (Now through Monday): Little change from yesterday
expected during the day today as 500 mb ridging over the Gulf of
Mexico shifts northeast through the day. The next cold front pushing
across Texas will make decent headway today, making it into central
Texas, but likely not making it as far south as the ranchlands.
Surface high pressure over the Gulf will maintain moderate
southeasterly flow across the region, keeping dewpoints high. Highs
today will be a degree or two cooler than yesterday as the 500 mb
ridge shifts northeastward, but nonetheless still hot, with
temperatures in the mid 90s east to around the century mark out
west. The combination of the heat and high dewpoints will result in
heat index values of 105 to 110 this afternoon across the Rio Grande
Valley. At this time, it appears that Heat Advisory criteria will
not be met, but it will still feel plenty uncomfortable.

Unsettled weather pattern begins Sunday night as the front pushes
further southward, with showers and thunderstorms developing ahead
of the front along outflow boundaries. Some of these storms could
become strong to severe across the western and northern zones, with
strong winds and large hail possible. SPC has included this area in
a marginal risk in the Day 1 Convective Outlook. Moving into Monday,
rain chances increase greatly, as the proximity of the front,
combines with abundant moisture, and passing shortwaves. Model
guidance continues to show a wet day Monday, with differences
remaining in timing of convective activity and location of QPF
maxima. All signals point to a heavy rainfall event. WPC QPF totals
for Days 1-2 show upwards of 3 inches painted across the ranchlands
and the region remains in a Marginal Risk of excessive rainfall for
Monday. Flash flood guidance remains on the high side, with
widespread flooding not anticipated at this time. While the main
threat Monday remains heavy rainfall, a few storms could become
strong to severe Monday, with strong winds and large hail possible.
SPC has the entire CWA under a Marginal Risk in the Day 2 Convective
Outlook.

LONG TERM (Monday Night through Saturday): The unsettled weather
pattern continues through most of the long term period. A weak
cold front is expected to stall across or just north of the
region through the first half of the forecast period. Abundant
moisture (precipitable water values around 2 inches) combined
with a series of upper level disturbances and the stalled frontal
boundary should support at least a chance of showers and
thunderstorms each day. Temperatures are likely to be close to
near normal levels given the expected cloud coverage and
opportunity for rainfall through the end of the week. Above normal
temperatures may return for next weekend as rain chances begin to
diminish.

MARINE (Now through Monday): Conditions at Buoy 42020 at 2 am show
south winds at around 17 knots and seas around 5 feet. Pressure
gradient will continue to relax moving into Sunday night as a front
pushes south across Texas. Moderate south to southeast winds
expected to prevail along with moderate seas through Monday morning.
Winds become more easterly to northeasterly Monday afternoon as the
front moves closer. Showers and thunderstorms possible Sunday night
through Monday with the approach of the front and passing upper
level shortwaves.

Monday Night through Thursday Night...A weak pressure gradient
across the western Gulf will support light to moderate east to
southeast winds and low to moderate seas Monday night into
Tuesday. The pressure gradient will begin to strengthen mid to
late in the week with marginal small craft advisory conditions
developing Wednesday night into Thursday due to building seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  93  80  87  76 /   0  30  50  70
BROWNSVILLE          96  80  89  75 /   0  30  50  60
HARLINGEN            98  78  89  73 /   0  30  60  60
MCALLEN             100  79  90  74 /   0  40  60  70
RIO GRANDE CITY     101  78  89  73 /  10  40  70  70
SOUTH PADRE ISLAND   86  80  81  78 /   0  30  50  70

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...SHORT TERM
61...LONG TERM
Hazardous weather outlook, May 28, 3:13 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 AM CDT Sun May 28 2017

TXZ248>257-290915-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
413 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat indices will reach 105 to 110 for a few hours this afternoon.

Scattered showers and thunderstorms tonight may produce locally
heavy rainfall that could cause periods of nuisance flooding of
streets and low-lying areas.

There is a marginal risk of severe thunderstorms across the
northern and western ranchlands tonight. Isolated storms may
become strong enough to produce large hail and gusty winds near 60
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of severe thunderstorms across all of the
Rio Grande Valley and Deep South Texas Monday. Isolated storms may
become strong enough to produce large hail and gusty winds near 60
mph.

Scattered to numerous showers and thunderstorms may produce
locally heavy rainfall that could cause periods of nuisance
flooding of streets and low-lying areas through Thursday.

There is an elevated risk of rip currents Wednesday night through
Thursday and once again Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ130-132-135-150-155-170-175-290915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
413 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms are possible across the lower Texas
coastal waters Monday. Gusty winds, frequent lightning, and higher
seas will accompany the stronger storms.

Small craft advisories may be needed Wednesday night into Thursday
for the Gulf waters due to building seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Corpus Christi radar (KCRP), 128 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Jim Hogg

When
May 28, 11:15 AM CST to May 29, 12:30 AM CST
Where
Jim Hogg County, 1.17 mi SW of Hebbronville to 0.63 mi ESE of Hebbronville
Reported by
Law Enforcement
Coordinates
27.308, -98.693

Jim Hogg County Sheriff's Office reported flooding on West Galbraith and at the intersection of Viggie and Hinjosa. Radar estimated 2.0 to 2.5 inches of rainfall.

Heavy Rain, Zapata

When
May 28, 10:20 PM CST to 11:30 PM CST
Where
Zapata County, 1.4 mi N of Zapata Arpt to 2.48 mi N of Zapata
Reported by
Law Enforcement
Coordinates
26.900, -99.282

Zapata County Sheriff's Office reported water on the outside lanes of Highway 16, as well as at the intersection of 1st and Carla in the city of Zapata. Radar estimated 1.5 to 2.5 inches of rain.

Flash Flood, Starr

When
May 29, 12:00 AM CST to 1:30 AM CST
Where
Starr County, 0.9 mi S of Roma to 0.84 mi W of Los Saenz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.407, -99.020

Roma Police Department reported six inches of flowing water at the intersection of Harrison and Raucon near the Arroyo Roma in the city of Roma.

Heavy Rain, Brooks

When
May 29, 12:15 AM CST to 1:00 AM CST
Where
Brooks County, 0.79 mi SW of Falfurrias to 0.77 mi E of Falfurrias
Reported by
Fire Department/Rescue
Coordinates
27.221, -98.158

Falfurrias Fire Department reported flooding on Noble Street and at the intersection of St. Marys Street and Bennett Street. Radar estimated of 2.0 to 2.5 inches of rainfall in less than an hour.

Flash Flood, Starr

When
May 29, 12:20 AM CST to 2:30 AM CST
Where
Starr County, 0.18 mi SSE of Rio Grande City to 0.72 mi WSW of Olnos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.378, -98.819

Rio Grande City Police Department reported flooding on Embassy Street, La Loma, and at the intersection of Main Street and Washington Street. Radar imagery estimated 2.5 to 3.0 inches of rainfall.

Thunderstorm Wind, Hidalgo

When
May 29, 1:14 AM CST
Where
Hidalgo County, 0.46 mi SSW of Mc Allen
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
26.194, -98.232

McAllen Emergency Manager reported a tree down on Kennedy Avenue near 10th Street in McAllen. Time estimated by radar imagery and KMFE ASOS.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703997, 704000, 704002, 703998, 704003, 703990.